Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 3, 2001, 8:34 AM CST for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 3, 2001, 8:34 AM CST (14:34 UTC)
- Expired
- Mar 3, 2001, 9:00 AM CST
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Orleans Parish, LA, Saint Bernard Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS54 KLIX 031434
SVRNEW
LAC071-087-031500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
834 AM CST SAT MAR 3 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORLEANS PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...EAST NEW ORLEANS...NEW ORLEANS
ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF CHALMETTE
* UNTIL 900 AM CST
* AT 830 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEW ORLEANS...MOVING NORTHEAST AT 30 MPH.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2990 8998 2994 8993 2997 8983 3005 8981
3004 8972 3011 8967 3014 8969 3012 8973
3010 8980 3016 8988 3009 8990 3003 9011
2993 9011 2994 9004What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:20 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 3, 3:20 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 320 AM CST SAT MAR 3 2001 A CLASSIC MADDOX SYNOPTIC TYPE HEAVY RAIN EVENT CONTINUES TO UNFOLD ACROSS THE LOWER MS VALLEY EARLY THIS MORNING. AN INITIAL AREA OF MODERATE TO HEAVY RAIN CONTINUES TO SPREAD EAST AND NORTHEAST OVER SE LA INTO S MS WITH RAINFALL AMFOUNTS UP TO 3 INCHES IN A FEW LOCATIONS. SOME FLOODING ALREADY REPORTED IN PORTIONS OF PEARL RIVER COUNTY MS AND ST TAMMANY PARISH IN LA. LATEST SATELLITE IMAGERY ALONG WITH KLCH RADAR INDICATED ANOTHER AREA OF SHOWERS AND TSTMS ABOUT 75 TO 120 NM S AND SE OF LCH MOVING NE TOWARDS SCNTRL AND SE LA. WATER VAPOR IMAGERY ALONG WITH IR SATELLITE INDICATED THE UPPER LOW JUST S OF THE BIG BEND COUNTRY OF SW TEX CONTINUED TO MOVE ESE ABOUT 20 KT. MINOR DISTURBANCES WILL ROTATE E AND NE OUT OF THE MAIN TROUGH TOWARDS THE LOWER MS VALLEY TODAY. AVN/ETA MODELS APPEAR TO BE HANDLING THE OVERALL PATTERN THE BEST. PW'S WILL CONTINUE NEAR 1.75 INCHES...K-INDICES ABOVE 34 AND THETA E VALUES ABOVE 330. DIVERGENCE IS INDICATED ALOFT OVER THE REGION AND A COLD FRONT WILL APPROACH THE REGION THIS AFTN. SOME OF THE CONVECTION WILL BE ELEVATED DUE TO THE FRONTAL SYSTEM FROM NEAR KPIB-PTN SAGGING SLOWLY SE AS A LOW DEVELOPING IN THE NW GULF MOVES NEWD OVER SE LA BY LATE TODAY. LOCAL QPF SCHEMES SUGGEST ADDITIONAL RAINFALL AMOUNTS MAY EXCEED 2 TO 3 INCHES IN A FEW HOURS TIME. AS THE FRONT SWEEPS EWD LATE TODAY AND TONIGHT DRIER AND COOLER AIR WILL OVERSPREAD THE REGION FOR TONIGHT AND SUN INTO EARLY NEXT WEEK. SOME WRAP-AROUND SHOWERS MAY CONTINUE INTO THE EVENING HOURS FROM KMCB TO THE MS COAST. THERE WILL CONTINUE TO BE A THREAT OF A FEW LOCALLY SVR STORMS OVER EXTREME SE LA AND S MS TODAY AS COOLER AIR ALOFT APPROACHES THE REGION FROM THE WEST AND THE LOW LEVEL SLY JET INCREASES AHEAD OF THE UPPER TROUGH. MUCH OF THE AREA WILL BECOME UNDER THE RIGHT REAR QUAD OF A STRONG 250 MB JET MAX BETWEEN 12Z AND 18Z TODAY. WILL CONTINUE FLASH FLOOD WATCH ENTIRE CWA TODAY. AS FOR MARINE...WILL ISSUE SMALL CRAFT ADVISORY FOR COASTAL WATERS W OF MS RIVER. ENTIRE AREA SHOULD HAVE SMALL CRAFT CONDITIONS TONIGHT. MCB...63/49/63/39 9310 BTR 64/52/64/42 9110 MSY...70/54/67/46 +110 GPT 73/53/66/41 +411 .NEW...SMALL CRAFT ADVISORY IN EFFECT MS RIVER TO K7R4. LA...FFA ALL PARISHES IN SE LOUISIANA. MS.Y..FFA MSZ068>071-077-080>082. 05
In the hours before
Special weather statement, Mar 3, 6:18 AM CST, 2 hours 16 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031703- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 618 AM CST SAT MAR 3 2001 .SYNOPSIS...AN UNSTABLE AIRMASS CONTINUES OVER THE LOWER MISSISSIPPI VALLEY. A STATIONARY FRONT LOCATED FROM NEAR THE ATCHAFALAYA RIVER TO PINEBELT MISSISSIPPI WILL CONTINUE TODAY. A LOW PRESSURE SYSTEM DEVELOPING IN THE NORTHWEST GULF JUST EAST OF THE MIDDLE TEXAS COAST EARLY THIS MORNING WILL MOVE EAST- NORTHEAST INTO SOUTHEASTERN LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. A STRONG UPPER AIR DISTURBANCE WILL BE APPROACHING THE REGION FROM THE WEST TODAY AND A COLD FRONT WILL MOVE EAST THROUGH THE REGION TONIGHT. ...THUNDERSTORMS... NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE AREA TODAY. A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE WITH POSSIBLE DAMAGING WIND AND LARGE HAIL. ...HEAVY RAIN/FLOODING... A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST AND EAST-CENTRAL LOUISIANA AND SOUTH MISSISSIPPI TODAY. MOST OF EAST-CENTRAL LOUISIANA AND PORTIONS OF SOUTHEAST LOUISIANA AS WELL AS SOUTHWEST MISSISSIPPI RECEIVED 1 TO 3 INCHES OF RAIN IN THE PAST 24 HOURS. WITH SATURATED SOILS ADDITIONAL HEAVY RAINS IN A SHORT PERIOD OF TIME MAY CAUSE FLOODING. RAINFALL RATES OF ONE INCH PER HOUR IS LIKELY. RAINFALL AMOUNTS OF THREE INCHES CAN BE EXPECTED WITH ISOLATED STORM TOTALS OF SIX INCHES POSSIBLE. ...ACTIONS... STORM SPOTTER ACTIVATION IS REQUESTED FOR TODAY. EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR SEVERE WEATHER AND FLOODING DUE TO HEAVY RAINFALL TODAY. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:40 AM CST | Flash Flood Warning | LIX | Saint Tammany | 3 hr |
| Mar 3, 6:35 AM CST | Flash Flood Warning | LIX | Saint Tammany | 3 hr |
| Mar 3, 7:57 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles | 33 min |
| Mar 3, 8:14 AM CST | Tornado Warning | LIX | Jefferson, Saint Charles | 31 min |
| Mar 3, 12:31 PM CST | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 44 min |
| Mar 3, 12:31 PM CST | Severe Thunderstorm Warning | LIX | Ascension | 44 min |
| Mar 3, 1:45 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 60 min |
| Mar 3, 1:50 PM CST | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 40 min |
| Mar 3, 1:50 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles | 40 min |
| Mar 3, 2:10 PM CST | Severe Thunderstorm Warning | LIX | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.